Facebook Pixel
EmpowHER Guest

I take Oxycodone 3 times daily for back pain. The dosage is 10/325 mgs., 3 times daily. Can this drug cause me to nun short of breath without much exersion, and still have O2 saturation levels above 92%?

By Anonymous July 27, 2010 - 7:46am
Rate This

I live at an altitude of 5,280 feet. I take 10/325 mgs. of Oxycodone 3 times daily. I am also on 3 Ltrs. of Oxygen 24/7. My saturation levels are usually above 90 % without the Oxygen, but, I am short of breath when I do simple physical activities. Can Oxycodone cause my Hypotension and shortness of breath, while still having a saturation level above 90%?

Add a Comment6 Comments


Narcotic medications can cause hypotension, but as Alison said probably not shortness of breath unless you are allergic. Why are you on oxygen? That problem may have more to do with the shortness of breath. Please let us know if we can help further. Definitely see your provider if you are concerned about symptoms.

July 28, 2010 - 6:09am

Oxycodone side effects include: Constipation; dizziness; drowsiness; headache; nausea; sleeplessness; vomiting; weakness. Severe side effects include allergic reactions, which can be shortness of breath.

Please call your prescribing doctor, just to rule out any possible adverse reactions.

July 27, 2010 - 2:09pm
EmpowHER Guest
Anonymous (reply to Alison Beaver)

I am so tired and weak, that I can do nothing all day and all night, but lie around and watch TV. A combination of high altitude and stage 2 diastolic dysfunction attribute to my hypotension, but, any activity is very stressful. Would a mdical marijuana regimen for pain be better for me than taking 30 mgs. of Oxycodone the rest of my life?

July 30, 2010 - 12:52pm
(reply to Anonymous)

Have you discussed this with your prescribing health care provider? Your illnesses can cause breathlessness and fatigue whether you take Oxycodone or not. Why are you taking the oxycodone specifically? Meaning what is the back diagnosis? If you are comfortable discussing it, please write again. Have you seen a pain specialist?

As far as medical marijuana, it may help with pain, but it could also worsen your breathlessness, so you have to consider that. The method of delivery is usually smoking, and deep inhalation of smoke when you are already breathless may be an issue.

August 2, 2010 - 6:46am
EmpowHER Guest
Anonymous (reply to Cary Cook BSN RN)

I had a Lamenectomy done on L-3-4 and L-4-5 in December of 08. I have Arthritis in the Lumbar area of my back. The operation relieved about 40% of my pain, but, I still have to take the Percocet. My difficulty breathing, as well as severe weakness throughout my body, has been a constant problem. I was on 40 to 80 mgs. of Oxy Contin in 2002 to 2003, and my breathlessness and weakness was a problem then, but, no one told me that it was probably due to the Oxy Contin. When I am not on the Oxy Contin, or Oxycodone, I do not have a problem with breathlessness and severe weakness. I suffer from Major Depressive Disorder and severe chronic fatigue without taking any narchotic medicines. I appreciate your insight and correspondence. Doctors reveal so little about everything. It's like pulling teeth, just to get the answers I need. That's why I am here now with you and others for input. I realize that Marijuana may affect my breathing, but, I also have a cough, due to the Oxycodone. So, I know that that is another side effect from the Oxycodone. I quit smoking cigs on Dec. 7, 1993, so, I know my cough is directly related to the Oxycodone. I have undergone all of the tests for Respiratory, Pulmonary, and Cardiology at National Jewish Health, one of the best Respiratory Centers in the world, and my lungs are clear, normal, and unobstructed. This Oxycodone also has caused me to suffer Insomnia, for which I take the powerful sleep aid, called Trazadone. It works, but, it lasts well into the A. M. hours. I have to take Caffeine Tablets to overcome that symptom! I also have a decreased appetite while on this Oxycodone, so, getting off of this drug is a priority with me. Compared to the side effects M. J. may cause, I believe that they are not as destructive to my health as the Oxycodone is. Write back. Thanks. David

August 2, 2010 - 1:51pm
(reply to Anonymous)

Hi David

It sounds like you have some pretty unusual side effects. As far as Trazadone, that is an old school antidepressant with a side effect of drowsiness that is sometimes prescribed as a first line sleep aid. It really isn't that powerful, but it sounds like you are sensitive to medications which can be a problem for some people. I don't know your state's laws regarding medical marijuana. I can say that in many states even if it is legal, it is quite difficult to get a doctor to prescribe it because they worry about the extra scrutiny it could bring to their practice.

Marijuana can be a great help with pain and spasms, and it can be a sleep aid as well as stimulating appetite. I suggest you ask the provider who prescribes your oxycodone about it. If you get nowhere with that provider, seek out a pain management clinic.

You will have to slowly wean off the oxycodone so you don't go through a nasty withdrawal.

I also want to mention that generally speaking, when you want to know the actions and side effect profile of any drug, you are better off asking a pharmacist. MDs prescribe but in all honesty they don't always know a ton about the meds they are prescribing. That is the sole reason a pharmacist goes to school, that is the entire education, plus they hear from patients while they are on the drugs and do all their continuing ed in the pharmaceutical area, so they are the drug experts. You can always call your pharmacist to ask about a med or a side effect.

Please let me know if you have any further questions. I hope I've helped a bit. Good luck.

August 9, 2010 - 6:52am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Low Blood Pressure

Get Email Updates

Low Blood Pressure Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!